Thyroid Disorders Community
Prozac for weight loss???
About This Community:

This patient support community is for discussions relating to thyroid issues, goiter, Graves disease, Hashimoto's Thyroiditis, Human Growth Hormone (HGH), hyperthyroid, hypothyroid, metabolism, parathyroid, pituitary gland, thyroiditis, and thyroid Stimulating Hormone (TSH).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Prozac for weight loss???

My physician responded to my request for help, and being discouraged about my lack of weight loss by trying to prescribe prozac for weight loss and of
course depression.  Since when does Prozac aide weight loss?  

I did not receive any response to what else could I do/try/ who to see etc.
Or an answer as to what they syntroid was doing for me,  since I was still not
losing weight,  but losing hair, and still had high triglycerides.  Also no response to my ?? regarding T3's or T4 levels  

Really feeling I need to either just stop they synthroid and or find a new MD,
money of course is a huge issue with no insurance as mentioned before.  Has
anyone heard of using Prozac to lose weight?  Or do they just think I am nuts?
I am pretty down about everything,  but if I were to go on something like that,
I would prefer it be by someone who knows a bit more about me, etc.  
Related Discussions
4 Comments Post a Comment
Blank
649848_tn?1357751184
I've never heard of using Prozac for weight loss; in fact, from what I've heard/read, most people actually gain weight on antidepressants.  It's much easier for a doctor to pass out a script than it is to actually "think" about what you might need.

A lot of people think that as soon as they get on thyroid med, they should start losing weight, and for some lucky ones, that does happen; however, I think for the  majority of us, it's not that easy.  

It's true that getting our thyroid levels "normal" makes it possible/easier to lose weight; however, there's no guarantee that the weight will just fall off, with no effort from us.  Believe me, it took a while for me to accept that, because I'd never had trouble controlling my weight in my entire life, yet even exercising and eating well wasn't working.  I just knew that as soon as I got the "magic potion" (synthroid), I would shed pounds immediately............. did I ever have a rude awakening!!!!  I finally realized that I was going to have to actually "work" at this.  

It does sound like you still have hypo symptoms, though, which indicates that you need adjustment in your dosage. Was your doctor not willing to discuss that with you?

Have you ever had Free T3 and Free T4 tests?  If so, how long ago?  If you have recent results, please post them, along with the reference ranges, since these vary from lab to lab, so must come from your own report.  If you haven't had those tests, you need to insist on them, and if your doctor refuses, find another who knows how to treat thyroid issues........... If your doctor refuses to run the tests and you can't afford another doctor, there are lab tests that you can purchase online.  You order the tests and they send you to a national lab in your area, then send the results straight to you.  

One that you might try is healthcheckusa.  I ordered TSH, Free T3 and Free T4 from them; it cost me $85 total; they e-mailed me a lab order and it turned out that the chain lab they use has a branch not far from my home, so I went the next day for the blood draw. They e-mailed me the results within 2 days and I received a hard copy in the mail within a week.

If you do this, you can then use those results to determine whether or not you need a med increase or change.  

Do you know if you have Hashimoto's thyroiditis?

Blank
219241_tn?1357815389
WHAAAT? What planet is your doctor from? I say, and I will say it again, DO NOT GO ON PROZAC!!! It is a revolting drug and it is highly insidious for causing MORE harm than good. Forget the weight loss part of it, read up about the side effects of Prozac and you will run a mile.

I suffer from clinical depression, got put on Lovan, once I did my research discovered WHY I was feeling manic and totally out of control, reading too much morbid kind of stuff just out of curiosity, (which I would never do normally), and DID lose a ton of weight. It was labelled Lovan here in Australia but is actually Prozac. I immediately connected the dots of my revolting side effects and started the 6 week weaning off myself.  I confronted my doctor as he knew I never wanted Prozac. He said but it works for depression, and I said, Yeah, now I feel like I am a pyschopath, great stuff!

I would NEVER recommend it for the weight loss, that too is a side effect, you just don't feel hungry on it, which is NOT a good thing!

I do fine without the anti-depressants, ok, I lie, I do ok with them, but have learned to try to avoid being hypo which is a major trigger for me and my depression, without getting that right, and being on anti-depressants is just a time bomb waiting to go off. Psych ward!

No one knows HOW anti-depressants work. They know for some people they are great but for others whose brain chemistry is a little different it can work totally the opposite. You can read lots of horror stories of normal people going nuts on the page about Prozac.
Get your thyroid levels up to par and I can guarentee the time it takes to get on anti-d's (about 6 weeks for them to kick in) is the same as getting thyroid levels up and you will probably feel much better.

Go get a second opinion and find a doc who will treat your thyroid Free T's and not just band aid you with anti-d's.
Cheers
Blank
393685_tn?1325870933
I don't want to offend you and please take what I am going to say as fault on your doctor  - not you at all.

I think he is looking at you more like a nut-job and just giving you a this line of cr@p to pasify you.

THIS DRUG WILL MAKE YOU GAIN NOT LOSE - in most patients.

What a piece of work. Fire that one!
Blank
393685_tn?1325870933
Be aware that this board is running a diet program for the New Year and it could be exactly what you are looking for to shed some weight.

Weight issues are near the top of complaints for many HypoT's and these tips and diet changes we want to do could be very helpful.

More so than your professional quack shoving pills down your throat!

What a jerk!
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Thyroid Disorders Community Resources
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
Top Thyroid Answerers
168348_tn?1379360675
Blank
ChitChatNine
Avatar_m_tn
Blank
gimel
MI
649848_tn?1357751184
Blank
Barb135
FL
Avatar_f_tn
Blank
goolarra
Sisters, OR
657231_tn?1390151580
Blank
rumpled
Northern, NJ
1204245_tn?1356904325
Blank
898_1
Long Beach